Pennsylvania, 2016Damaging Winds in Pennsylvania, July 16, 2016
July 16, 2016 · NWS PBZ · 6 events in 2 counties and zones
Isolated strong to severe storms developed along a boundary as it sagged southward over western PA. The strongest storm was over Armstrong county where there were several reports of trees down near Adrian.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe storms developed along a boundary as it sagged southward over western PA. The strongest storm was over Armstrong county where there were several reports of trees down near Adrian. In addition. a tree fell onto an apartment complex in Belle Vernon, PA, ripping off the back wall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:52 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 1:52 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT SAT JUL 16 2016
.SYNOPSIS...
After a front brings showers and thunderstorms Monday,
temperatures will increase through the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of mid afternoon, showers and thunderstorms remain isolated
across northern Ohio and northwestern Pennsylvania. Kept the
slight chance mention of pops in the forecast through the
afternoon, and while showers may linger into the evening hours
south and east of Pittsburgh, all locations will be dry by
midnight. Overnight lows will be a couple of degrees below normal.
High pressure will be overhead by Sunday morning, allowing for
mostly sunny skies. As winds turn to the southwest by late
afternoon, temperatures should rise a couple of degrees above
normal.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Monday's cold front will be the one real chance of a solid rainfall
during the seven day forecast. Have continued the trend of the last
couple model cycles by bringing rain into the forecast slightly
earlier, which brings likely pops into some locations as early as
Monday morning. SPC has included a slight risk for severe weather
north of a line extending roughly from Zanesville to Pittsburgh and
Indiana, PA where wind shear is expected to be on the stronger side,
but did not have enough confidence in the forecast to include a
mention at the HWO at this time. Heaviest rainfall should have
pushed south of the region by midnight on Tuesday, and only a
slight chance of showers should linger in the WV/MD mountains
Tuesday morning. The cold front will not do much to change overall
temperature trends, with daytime highs just a couple of degrees
lower on Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will setup across the Great Lakes for the
second half of the week while an upper level ridge dominates the
weather pattern across nearly the entire country. This will keep the
forecast dry along with increasing temperatures through the week and
many locations reaching 90 degrees by Friday and Saturday. The next
chance for rain will come by the weekend as an upper trough passes
over the Great Lakes, but the ECMWF is nearly 24 hours later with
the trough than the GFS. Considering the wide timing differences,
have gone no higher than a slight chance of rain by Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
General VFR is expected, but may be locally marred this afternoon
by convection developing with encroachment of an upper trough and
associated surface, albeit weak, front. Have thus not included a
rain mention in TAFS. A wind shift from w-sw to nw will occur
later today with passage of the front.
Given the indecisive frontal progress and resulting low level
moisture retainment, a mention of fog, with IFR at the more
favorable ports, was included for the peridawn hours.
.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
General restrictions are likely with a Monday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 16, 1:49 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EDT SAT JUL 16 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
249 AM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 16, 4:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT JUL 16 2016
PAZ014-162130-
BUTLER-
510 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...
AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLIPPERY
ROCK... OR 10 MILES NORTHWEST OF BUTLER...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...PROSPECT...
EAST BUTLER...WEST LIBERTY...WEST SUNBURY...
HOOKER AND MORAINE STATE PARK.
LAT...LON 4093 8011 4105 8002 4104 7975 4085 7985
TIME...MOT...LOC 2110Z 281DEG 20KT 4100 7998
TAX
Special weather statement, Jul 16, 4:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT SAT JUL 16 2016
PAZ014-022-162200-
BUTLER-ARMSTRONG-
527 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ARMSTRONG AND EAST
CENTRAL BUTLER COUNTIES...
AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SHANOR-NORTHVUE...OR NEAR BUTLER...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...CHICORA...
EAST BUTLER...WORTHINGTON...WEST SUNBURY AND HOOKER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4096 7955 4076 7967 4092 8002 4101 7992
TIME...MOT...LOC 2127Z 288DEG 20KT 4095 7987
TAX
Thunderstorm Wind, Armstrong
- When
- July 16, 5:15 PM EST
- Where
- Armstrong County, 0.52 mi W of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.880, -79.540
Local 911 reported numerous trees down in the area of Route 268.
Thunderstorm Wind, Armstrong
- When
- July 16, 5:20 PM EST
- Where
- Armstrong County, 0.52 mi W of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.880, -79.540
Local fire department reported numerous trees down on roads throughout Washington and East Franklin townships.
Thunderstorm Wind, Armstrong
- When
- July 16, 5:23 PM EST
- Where
- Armstrong County, 0.52 mi E of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.880, -79.520
Local fire department reported several trees and wires down on the Pittsburgh and Buffalo rail line.
Thunderstorm Wind, Armstrong
- When
- July 16, 5:25 PM EST
- Where
- Armstrong County, 0.56 mi SW of Dickey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.894, -79.477
Local fire department reported trees down on Route 1033 near lock and dam 8.
Thunderstorm Wind, Armstrong
- When
- July 16, 5:30 PM EST
- Where
- Armstrong County, 2.09 mi SW of Goheenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.880, -79.410
Local fire department reported several trees down on roads throughout Boggs Township.
Thunderstorm Wind, Westmoreland
- When
- July 16, 6:15 PM EST
- Where
- Westmoreland County, 0.54 mi ESE of Gibsonton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.127, -79.871
Local law enforcement reported that there were several trees down in Belle Vernon. One of the trees fell onto an apartment complex, removing part of the roof and the back wall front the building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
- Wildfire in Alaska, July 16 to 31, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648302, 648303, 648304, 648306, 648307, 648300.